Hello I have had a problem for many years, and doctors can’t diagnose it.
I have decided I need to make the effort to change this situation.
I am 42 and all my life I have had difficulty with the day of Yom Kippur. In the past 15 years it got so bad that after around 11 am on yom kippur day I had to go to bed.

In the last 5 years I have not been able to go to shul or stay in shul ( once in the last 5 years I went for an hour or two then needed to return home)

The current situation is that when I wake up ( lets say about the 12th hour of the taanis) I have no energy, I can’t concentrate on a word of either davening or learning, and am spacey and sleepy the whole day. Furthermore I am physically uncomfortable and irritable and this produces tremendous anxiety from the time I wake up on Yom kippur morning and it doesn’t stop. I am a bit of mefunek in life in general but the experience of Yom Kippur overwhelms me.
(I don’t smoke and my intake of coffee during the year is a cup a day.)
Doctors have never found a problem with my fasting blood counts or anything else for that matter so I cant point this discussion in that direction.)
I need to know what steps I can choose to take instead of lying in bed trying to sleep and reduce the physical irritation and discomfort that keeps me unable to focus or concentrate on a word of davening, as well as the anxiety this produces.

I have been told by rabbis I can swallow caffeine and medicine as long as none of it is tasty.
However this doesn’t remedy anything except the caffeine just stops some of the irritation I have but I still am unable to daven or learn. All do is just space out, remain miserable, and lie down.
Even a mild sedatives will just reduce me to sleeping.
I have wimped out from asking for a more aggressive means to improve my day on Yom Kippur because investigating would entail asking shailos as to whether I can consume sugar pills as capsules or tablets, and shailos of mixtures of water with bitter elements in them ( I am guessing)

I am also asking the rav whether it is permissible to swallow water in small amounts to reduce the pain of the day and what the exact measure would be and how often I can consume between amounts, as I know someone who was required to take liquid on tisha bav and there was a small amount he was told he could take every certain number of minutes.
But I don’t know if my situation qualifies.
Would I need to put bitter elements inside the water and would that change the equation?

Thank you for your attention and time in regard to this matter and for making your help available.

Answer:

In your condition you cannot drink water, even in small amounts. This is only permitted for somebody who has a grave medical condition, and not for your condition, which is difficult but not life-threatening.

The question is: What is it that causes your condition?

It does not appear to be a lack of fluids in the system: This should not cause the effects you are describing.

It is maybe a lack of sugar/energy, in which case an “energy pill,” if such a thing exists, can be taken, provided it does not have any taste, and it is swallowed on its own, without water.

The best method of dealing with the issue is to address it before the day begins, for instance by taking something before the fast to strengthen you. You have probably thought of this, and I don’t know (beyond the standard things) what might help.

If nothing helps, you are certainly doing the right thing by just staying in bed, very frustrating though it might be. Yet, certainly do everything you can to remedy the situation.

Best wishes.

 

Share The Knowledge

Not what you're looking for? Browse other questions tagged The Day of Atonement (Yom Kippur) or ask your own question.

One Response to “Weakness on Yom Kippur”

  1. Perhaps an anti anxiety pill would help.

Leave a Reply

Your email address will not be published. Required fields are marked *